Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 97, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 11, 2018, 3:10 PM EDT for Boyd County, Kentucky; Wayne County, West Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2018, 3:10 PM EDT (19:10 UTC)
- Expired
- Aug 11, 2018, 3:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boyd County, KY, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 71 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800
WUUS51 KRLX 111910
SVRRLX
KYC019-WVC099-111945-
/O.NEW.KRLX.SV.W.0097.180811T1910Z-180811T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
310 PM EDT SAT AUG 11 2018
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Boyd County in northeastern Kentucky...
Northwestern Wayne County in western West Virginia...
* Until 345 PM EDT.
* At 310 PM EDT, a severe thunderstorm was located near Ceredo, or 7
miles east of Cannonsburg, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ceredo, Durbin, Lockwood and Lavalette.
This includes Interstate 64 in Kentucky between mile markers 190 and
191.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3839 8263 3837 8244 3836 8243 3823 8245
3830 8266
TIME...MOT...LOC 1910Z 280DEG 13KT 3835 8258
HAIL...1.00IN
WIND...60MPH
$$
251 follow-up statement
552
WWUS51 KRLX 111933
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
333 PM EDT SAT AUG 11 2018
KYC019-111943-
/O.CAN.KRLX.SV.W.0097.000000T0000Z-180811T1945Z/
Boyd KY-
333 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOYD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Boyd county. Therefore, the warning has been cancelled.
LAT...LON 3831 8257 3836 8257 3837 8244 3836 8243
3823 8245 3826 8253 3826 8254 3828 8258
TIME...MOT...LOC 1933Z 280DEG 13KT 3834 8248
$$
WVC099-111945-
/O.CON.KRLX.SV.W.0097.000000T0000Z-180811T1945Z/
Wayne WV-
333 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN WAYNE COUNTY...
At 333 PM EDT, a severe thunderstorm was located near Beech Fork
State Park, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3831 8257 3836 8257 3837 8244 3836 8243
3823 8245 3826 8253 3826 8254 3828 8258
TIME...MOT...LOC 1933Z 280DEG 13KT 3834 8248
HAIL...1.00IN
WIND...60MPH
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:36 PM EDT, 34 minutes earlier.
Area forecast discussion, Aug 11, 2:36 PM EDT, 34 minutes before
Area Forecast Discussion National Weather Service Charleston WV 236 PM EDT Sat Aug 11 2018 .SYNOPSIS... A deep closed low pressure system approaches from the north tonight and lingers overhead through early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 200 PM Saturday... Wx charts show a weak frontal boundary across southeast OH at 18Z. Diurnal heating and abundant moisture will keep this storm activity through sunset. Expect convection to gradually diminish after sunset. This reasoning comes from high bouyancy, low deep layered shear, and PWATs reaching 1.8 inches. Very heavy downpours can be expected per slow storm motion and repetitive showers. The most likely area that could experience water issues will be southern portions of southeast OH, the tri-state area, and portions of southern WV. Convection will tapper off later tonight with areas of dense fog developing over areas that clear overnight. Any fog will dissipate by 13Z Sunday. The diffused frontal boundary will linger overhead Sunday, and will serve as the focus mechanism for the development of showers and thunderstorms mainly during the afternoon and evening hours. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM Saturday... Upper low continues to linger across the area Sunday night into Monday, with continued showers and thunderstorms, particularly during afternoon hours. The low will slide off to the east on Tuesday, with a gradual drying trend taking hold Tuesday night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 235 PM Saturday... Upper low moves off to the east Tuesday night, with upper ridging taking hold for Wednesday, providing dry and warmer conditions. The dry spell is short lived however, as another upper shortwave trough approaches for the end of the week. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 145 PM Saturday... Pockets of clearing and low level available moisture contributed to scattered showers and storms mainly across southeast OH and along the northeast mountains. Brief periods of IFR/LIFR conditions possible along the heaviest storms. Otherwise, VFR conditions will prevail at least through 06Z. There is a chance that areas that receive rainfall this afternoon and evening to fog before 06Z tonight. After 06Z, dense fog is expected to develop along river valleys as BL winds still weak, and clearing should spread from west to east overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: After rainfall, an IFR low stratus deck could develop overnight and prevent fog formation. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H L L L HTS CONSISTENCY H H H H H H H H H M M L BKW CONSISTENCY H H H H H H H H H H M L EKN CONSISTENCY H H H H H H H H M M L L PKB CONSISTENCY H H H H H H H H H H M L CKB CONSISTENCY H H H H H H H H H M M L AFTER 18Z SUNDAY... IFR possible in scattered storms Sunday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/ARJ/30 NEAR TERM...ARJ SHORT TERM...SL LONG TERM...SL AVIATION...ARJ
Hazardous weather outlook, Aug 11, 4:33 AM EDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 433 AM EDT Sat Aug 11 2018 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-120845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 433 AM EDT Sat Aug 11 2018 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Chances of showers and thunderstorms will exist again today, primarily during the afternoon and evening hours. Some of the thunderstorms could produce locally heavy rainfall and localized flooding issues. Widespread flooding, however, is not currently expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. Near daily chances of showers and thunderstorms will exist. While the probability of widespread hazardous weather is low, a few storms may briefly produce moderate to heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 11, 2:17 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Charleston WV
217 PM EDT SAT AUG 11 2018
KYZ101>103-OHZ087-111915-
Boyd-Greenup-Carter-Lawrence-
217 PM EDT SAT AUG 11 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 216 PM EDT, strong thunderstorms were clustered near Franklin
Furnace, or 9 miles south of Wheelersburg, moving southeast at 20
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm. In addition, repetitive rainfall could produce isolated water
issues.
Locations impacted include...
Portsmouth, Ironton, Grayson, Lake Vesuvius, Carter Caves State Park,
Greenup, Coalton, Denton, Gesling, Greenbo Lake, Oldtown, Naples,
Load, Letitia, Franklin Furnace, Carter, Flatwoods, Russell, Raceland
and Worthington.
This includes Interstate 64 in Kentucky between mile markers 161 and
181.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3847 8319 3849 8319 3855 8310 3859 8307
3863 8307 3864 8305 3866 8305 3868 8303
3873 8303 3873 8296 3871 8287 3861 8285
3857 8282 3860 8274 3865 8277 3868 8276
3862 8257 3822 8288 3836 8324 3842 8324
TIME...MOT...LOC 1816Z 297DEG 16KT 3861 8291
ROCHEThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:04 PM EDT | Severe Thunderstorm Warning | RLX | Greenup | 41 min |
| Aug 11, 2:17 PM EDT | Special Weather Statement | RLX | Carter, Greenup | 58 min |
| Aug 11, 2:37 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Greenup | 53 min |
| Aug 11, 3:20 PM EDT | Flash Flood Warning | RLX | Carter, Greenup | 3 hr |
| Aug 11, 3:56 PM EDT | Special Weather Statement | RLX | Carter | 34 min |
| Aug 11, 4:08 PM EDT | Severe Thunderstorm Warning | RLX | Carter, Lawrence | 52 min |
| Aug 10, 9:46 PM EDT | Flash Flood Warning | RLX | Harrison | 3 hr |
| Aug 11, 3:40 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 50 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.